Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 253, NWS Wichita, KS

September 30, 2014Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 30, 2014, 6:40 PM CDT for Ellsworth County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2014, 6:40 PM CDT (23:40 UTC)
Expired
Sep 30, 2014, 7:14 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 132 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS53 KICT 302340
SVRICT
KSC053-010030-
/O.NEW.KICT.SV.W.0253.140930T2340Z-141001T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT TUE SEP 30 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLSWORTH COUNTY IN CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 638 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOLYROOD...
  AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ELLSWORTH...HOLYROOD...LORRAINE...KANOPOLIS STATE PARK...ELLSWORTH
  AIRPORT AND KANOPOLIS.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 219 AND 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3868 9793 3852 9839 3852 9848 3873 9848
      3887 9818
TIME...MOT...LOC 2341Z 234DEG 28KT 3858 9846

HAIL...1.25IN
WIND...60MPH

$$

MCGUIRE
2 follow-up statements
034 
WWUS53 KICT 302357
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT TUE SEP 30 2014

KSC053-010030-
/O.CON.KICT.SV.W.0253.000000T0000Z-141001T0030Z/
ELLSWORTH KS-
657 PM CDT TUE SEP 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELLSWORTH
COUNTY UNTIL 730 PM CDT...

AT 655 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF HOLYROOD...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...ELLSWORTH AIRPORT AND KANOPOLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3868 9793 3855 9838 3874 9845 3887 9818
TIME...MOT...LOC 2357Z 234DEG 28KT 3865 9833

HAIL...1.25IN
WIND...60MPH

$$

MCGUIRE
074 
WWUS53 KICT 010014
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CDT TUE SEP 30 2014

KSC053-010024-
/O.CAN.KICT.SV.W.0253.000000T0000Z-141001T0030Z/
ELLSWORTH KS-
714 PM CDT TUE SEP 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR ELLSWORTH COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 3868 9793 3855 9838 3874 9845 3887 9818
TIME...MOT...LOC 0014Z 234DEG 28KT 3873 9819

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:34 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 30, 2:34 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
234 PM CDT TUE SEP 30 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 231 PM CDT TUE SEP 30 2014

FORECAST HIGHLIGHTS FOCUS ON THUNDERSTORM/SEVERE WEATHER POTENTIAL
TONIGHT INTO THURSDAY.

NEXT PV ANOMALY OVER THE NORTHERN INTERMOUNTAIN REGION WILL TRACK
ACROSS THE CENTRAL ROCKIES THIS AFTERNOON...EJECTING OUT ACROSS THE
CENTRAL PLAINS TONIGHT. THIS APPROACHING WAVE WILL HELP INDUCE A 40
KNOT SOUTHERLY LOW-LEVEL JET...WHICH WILL RESULT IN LOW-MID LEVEL
ISENTROPIC LIFT AND MOISTURE TRANSPORT. SCATTERED THUNDERSTORMS
SHOULD REDEVELOP BY THIS EVENING ACROSS CENTRAL/SOUTH CENTRAL KS
TO THE EAST OF THE DRYLINE. THIS CONVECTION MAY INCREASE IN
COVERAGE WHILE SHIFTING INTO THE FLINT HILLS/SOUTHEAST KS LATE
TONIGHT. MID-LEVEL LAPSE RATES AND INSTABILITY WILL BE
MARGINAL...HOWEVER A FEW STRONG STORMS WILL BE POSSIBLE GIVEN THE
DEEP LAYER SHEAR. THIS ELEVATED CONVECTION WILL LIKELY BE ONGOING
THURSDAY MORNING OVER EASTERN KS BEFORE WEAKENING DURING THE DAY.

ANOTHER UPSTREAM PV ANOMALY OVER THE PACIFIC NORTHWEST...WILL MOVE
SOUTHEAST ACROSS THE ROCKIES TONIGHT INTO WEDNESDAY...DEEPENING THE
UPPER TROUGH WHICH WILL SWEEP ACROSS THE CENTRAL PLAINS WEDNESDAY
NIGHT THROUGH THURSDAY. GULF MOISTURE/INSTABILITY SHOULD BE STRONGER
FROM PERSISTENT SOUTHERLY FLOW. GIVEN DECENT INSOLATION CAN DEVELOP
IN THE WAKE OF MORNING CONVECTION...MLCAPES OF 2000-3000 J/KG ARE
POSSIBLE WITH 40-50 KNOTS OF WEST-SOUTHWESTERLY DEEP LAYER SHEAR.
SCATTERED STORMS SHOULD INITIATE NEAR A SURFACE LOW/WARM FRONT
ACROSS CENTRAL/NORTHEAST/EAST-CENTRAL KS BY MID-LATE PM WHERE BEST
LOW-LEVEL CONVERGENCE IS PROGGED. ISOLATED STORM DEVELOPMENT
FURTHER SOUTH ALONG DRYLINE IS MORE CONDITIONAL ON SUFFICIENT LOW-
LEVEL CONVERGENCE MATERIALIZING. SHEAR/INSTABILITY COMBO SUPPORTS
SEVERE STORMS INCLUDING A FEW SUPERCELLS. THE STORMS SHOULD LINGER
INTO WEDNESDAY NIGHT AND THURSDAY AS THE UPPER TROUGH MOVES
THROUGH WITH A PACIFIC COLD FRONT. DEPENDING ON THE COLD FRONTAL
TIMING AND ANY CLEARING AHEAD OF THE FRONT...STRONG-SEVERE STORMS
MAY INITIATE OVER FAR SOUTHEAST KS THURSDAY BEFORE FORMING INTO A
SQUALL LINE AND MOVING EAST INTO MISSOURI BY EVENING.

COOLER/DRIER AIR WILL MOVE IN BEHIND THE PACIFIC FRONT
THURSDAY...WITH EVEN COOLER/DRIER AIR FILTERING IN BEHIND A
SECONDARY...STRONGER FRONT FRIDAY INTO FRIDAY NIGHT.

JMC

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 231 PM CDT TUE SEP 30 2014

A LONGWAVE UPPER TROUGH WILL CONTINUE TO CARVE OUT ACROSS THE
EASTERN CONUS THIS WEEKEND INTO EARLY NEXT WEEK...BEFORE LIFTING
NORTHEAST. THIS WILL LEAVE THE KANSAS REGION IN A DRY NORTHWESTERLY
FLOW REGIME FOR MOST OR ALL OF THE PERIOD. TEMPERATURES ARE FORECAST
TO MODIFY TO SLIGHTLY ABOVE SEASONAL CLIMO BY LATE IN THE WEEKEND
INTO EARLY NEXT WEEK.

JMC

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1236 PM CDT TUE SEP 30 2014

FOR ICT-HUT-SLN-RSL-CNU...SHOWERS SHOULD EXIT NORTH/NORTHEAST OF
SLN BY 19-20Z OR SO. OTHERWISE...DENSE MID-LEVEL CLOUDINESS WILL
GRADUALLY SCT OUT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE
POSSIBLE BY THIS EVENING OVER CENTRAL/SOUTH-CENTRAL KS. NOT
ANTICIPATING WIDESPREAD COVERAGE...ALTHOUGH ENOUGH TO INCLUDE VCTS
IN ALL TAFS EXCEPT CNU BY 00-03Z. ACTIVITY MAY TEND TO INCREASE
IN COVERAGE SOME DURING THE EVENING/OVERNIGHT AS LOW-LEVEL JET
INCREASES. NOT ANTICIPATING SEVERE STORMS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  87  64  73 /  40  30  50  40
HUTCHINSON      65  86  61  71 /  50  30  50  40
NEWTON          66  84  62  72 /  60  40  50  40
ELDORADO        66  86  63  74 /  50  50  60  40
WINFIELD-KWLD   67  86  65  75 /  40  50  50  30
RUSSELL         60  80  55  69 /  40  30  60  30
GREAT BEND      61  80  56  69 /  40  30  50  30
SALINA          64  84  60  70 /  60  50  60  40
MCPHERSON       65  84  61  71 /  60  40  50  40
COFFEYVILLE     66  86  67  77 /  40  50  60  70
CHANUTE         65  85  66  76 /  50  60  60  70
IOLA            65  85  66  75 /  50  60  60  60
PARSONS-KPPF    66  86  66  77 /  40  50  60  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 3:19 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT TUE SEP 30 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
319 PM CDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA TONIGHT.
A FEW STRONG STORMS WILL BE POSSIBLE IN CENTRAL AND SOUTH CENTRAL
KANSAS. THE MAIN THREATS WILL BE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BETTER CHANCES FOR THUNDERSTORMS AND SEVERE WEATHER ARE EXPECTED
ON WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY NIGHT...AS A STRONG
UPPER LEVEL WEATHER SYSTEM MOVES INTO KANSAS. THE MAIN SEVERE
RISKS APPEAR TO BE LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS
TO 70 MPH...AND POSSIBLY A TORNADO.

CHANCES FOR THUNDERSTORMS WILL LINGER INTO THURSDAY...MAINLY FOR
LOCATIONS ALONG AND EAST OF THE TURNPIKE...A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY AFTERNOON
AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 30, 5:45 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT TUE SEP 30 2014

KSZ033-302315-
LINCOLN-
545 PM CDT TUE SEP 30 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LUCAS...OR 17
  MILES WEST OF LINCOLN...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ASH GROVE.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3922 9848 3921 9801 3903 9848 3920 9848
TIME...MOT...LOC 2245Z 227DEG 25KT 3910 9845

MCGUIRE
Local storm report, Sep 30, 5:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT TUE SEP 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     7 N SYLVAN GROVE        39.11N 98.39W
09/30/2014  M67 MPH          LINCOLN            KS   TRAINED SPOTTER

&&

MWM
Local storm report, Sep 30, 6:00 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT TUE SEP 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             9 N SYLVAN GROVE        39.14N 98.39W
09/30/2014  E0.88 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

MWM
Local storm report, Sep 30, 6:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT TUE SEP 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             10 NNW LINCOLN          39.19N 98.19W
09/30/2014  E2.50 INCH       LINCOLN            KS   EMERGENCY MNGR

            GOLF BALL TO TENNIS BALL HAIL REPORTED AT 2270 N 120TH RD

&&

MWM
Special weather statement, Sep 30, 6:23 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT TUE SEP 30 2014

KSZ047-048-010015-
BARTON-ELLSWORTH-
623 PM CDT TUE SEP 30 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...
  WESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR CLAFLIN...OR 18 MILES NORTHEAST
  OF GREAT BEND...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELLSWORTH...HOLYROOD AND ELLSWORTH AIRPORT.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3853 9871 3870 9852 3870 9849 3873 9849
      3885 9836 3869 9815 3852 9839 3852 9848
      3845 9848 3841 9854
TIME...MOT...LOC 2324Z 224DEG 26KT 3854 9854

MCGUIRE
Local storm report, Sep 30, 6:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT TUE SEP 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             BARNARD                 39.19N 98.04W
09/30/2014  M1.00 INCH       LINCOLN            KS   EMERGENCY MNGR

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 5:36 PM CDTSpecial Weather StatementICTRussell24 min
Sep 30, 5:41 PM CDTSpecial Weather StatementICTBarton34 min
Sep 30, 5:45 PM CDTSpecial Weather StatementICTLincoln30 min
Sep 30, 5:55 PM CDTSevere Thunderstorm WarningICTLincoln35 min
Sep 30, 6:20 PM CDTSevere Thunderstorm WarningICTLincoln25 min
Sep 30, 6:23 PM CDTSpecial Weather StatementICTEllsworth52 min
Sep 30, 6:25 PM CDTSevere Thunderstorm WarningICTLincoln, Russell30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.